Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 68, NWS Salt Lake City, UT

August 23, 2006Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2006, 5:47 PM MDT for Carbon County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 5:47 PM MDT (23:47 UTC)
Expired
Aug 23, 2006, 6:30 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Carbon County, UT

The radar

The Salt Lake City radar (KMTX), 225 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3729 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 232347
SVRSLC
UTC007-240030-
/O.NEW.KSLC.SV.W.0068.060823T2347Z-060824T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 PM MDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARBON COUNTY IN UTAH...

* UNTIL 630 PM MDT.

* AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF PRICE...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HELPER AROUND 605 PM MDT...
  PRICE AROUND 610 PM MDT...
  WELLINGTON AROUND 620 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3970 11112 3946 11107 3946 11055 3980 11056

$$

SEAMAN
3 follow-up statements
000 
WWUS55 KSLC 240006
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MDT WED AUG 23 2006

UTC007-240030-
/O.CON.KSLC.SV.W.0068.000000T0000Z-060824T0030Z/
CARBON UT-
605 PM MDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL CARBON COUNTY...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES WEST OF PRICE...MOVING EAST SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRICE AND KENILWORTH BY 610 PM MDT
  WELLINGTON BY 620 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3970 11112 3946 11107 3946 11055 3980 11056

$$

SEAMAN
000 
WWUS55 KSLC 240018
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 PM MDT WED AUG 23 2006

UTC007-240030-
/O.CON.KSLC.SV.W.0068.000000T0000Z-060824T0030Z/
CARBON UT-
616 PM MDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL CARBON COUNTY...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PRICE...MOVING EAST AT
25 MPH.

IN ADDITION TO PRICE...THIS SEVERE THUNDERSTORM WILL IMPACT...
 RURAL CENTRAL CARBON COUNTY THROUGH 630 PM MDT

THIS STORM IS COLLAPSING NEAR PRICE...AND STRONG OUTFLOW WINDS WILL 
BE POSSIBLE AROUND THE PRICE AREA THROUGH 630 PM. 

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3970 11112 3946 11107 3946 11055 3980 11056

$$

SEAMAN
000 
WWUS55 KSLC 240026
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 PM MDT WED AUG 23 2006

UTC007-240035-
/O.EXP.KSLC.SV.W.0068.000000T0000Z-060824T0030Z/
CARBON UT-
625 PM MDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY WILL BE 
ALLOWED TO EXPIRE AT 630 PM MDT...

THUNDERSTORMS ACROSS CENTRAL CARBON COUNTY HAVE WEAKENED...THUS THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. GUSTY WINDS 
TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL REMAIN 
POSSIBLE AROUND THE PRICE AREA THROUGH 7 PM.

LAT...LON 3970 11112 3946 11107 3946 11055 3980 11056

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:51 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 2:51 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT WED AUG 23 2006

.SYNOPSIS...A COLD FRONT WILL CONTINUE TO MOVE THROUGH NORTHERN UTAH
BEFORE STALLING ACROSS CENTRAL UTAH LATE TONIGHT. ANOTHER STORM
SYSTEM WILL MOVE THROUGH THE REGION THURSDAY AND FRIDAY...BEFORE
HIGH PRESSURE AND MORE SEASONAL TEMPERATURES SPREAD ACROSS THE
REGION FOR THE UPCOMING WEEKEND.

&&

.DISCUSSION...SHORTWAVE TROUGH CURRENTLY TRANSLATING EAST ACROSS ID
WITH TRAILING SURFACE FRONT STRETCHING FROM SURFACE LOW NEAR ID/MT
BORDER SOUTHWARD ACROSS THE GSL AND INTO WESTERN TOOELE COUNTY.
CONVECTION CONTINUES TO DEVELOP AHEAD OF THIS BOUNDARY ACROSS
PORTIONS OF NORTHERN AND CENTRAL UT...WHILE A MORE STABLE AIRMASS
HAS SPREAD ACROSS NORTHWEST UT...AND APPEARS TO HAVE SPREAD ACROSS
THE NORTHERN AND CENTRAL WASATCH FRONT OVER THE PAST HOUR OR TWO.
UPDATED EARLIER TO REMOVE POPS FROM SL COUNTY NORTHWARD. OTHERWISE
EXPECT FRONT TO CONTINUE ITS SLOW PROGRESSION ACROSS NORTHERN
UT...BEFORE STALLING ROUGHLY NEAR A PRICE-DELTA LINE LATER ON
TONIGHT. EXPECT ISOLATED TO POSSIBLY SCATTERED THUNDERSTORMS TO
CONTINUE ALONG AND SOUTH OF THIS BOUNDARY THROUGH THE OVERNIGHT
HOURS. RESIDUAL BOUNDARY MAY PROVIDE A FOCUS FOR ADDITIONAL
REDEVELOPMENT THURSDAY AFTERNOON ACROSS CENTRAL UT.

&&

.AVIATION...WINDS HAVE BEEN RATHER ERRATIC AT KSLC THUS FAR THIS
EVENING...OWING MAINLY TO THE INFLUENCE OF CONVECTIVE OUTFLOW.
SURFACE FRONT APPEARS TO BE STALLED ACROSS THE LAKE...HOWEVER SHOULD
EVENTUALLY PUSH INTO THE TERMINAL OVER THE NEXT HOUR OR TWO WITH
WINDS BECOMING PREDOMINANTLY NORTHERLY. SOUTHERLY DRAINAGE WINDS
SHOULD REDEVELOP TOWARD THE 09-10Z TIMEFRAME. EXPECT A LATE MORNING
LAKE BREEZE PASSAGE AIDED BY NORTHWEST PRESSURE GRADIENT.

&&

.FIRE WEATHER...COLD FRONT CONTINUES TO SLOWLY MOVE ACROSS NORTHWEST
UT...AND SHOULD STALL ACROSS CENTRAL UT TONIGHT. RED FLAG WARNINGS
REMAIN IN EFFECT FOR FRONTAL PASSAGE AND DRY LIGHTNING THROUGH
MIDNIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING ZONE 420...423...424...434 THROUGH MIDNIGHT.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 23, 7:00 AM MDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED AUG 23 2006

UTZ001>009-011-015-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE
VALLEYS-SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH
MOUNTAINS SOUTH OF I-80-WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-
WEST CENTRAL UTAH-SOUTHWEST WYOMING-
700 AM MDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

HOT TEMPERATURES...BREEZY SOUTH WINDS AND LOW RELATIVE HUMIDITY
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST
AND WEST CENTRAL UTAH THIS AFTERNOON. A RED FLAG WARNING IS IN
EFFECT FOR THESE AREAS.

ISOLATED THUNDERSTORMS WILL DEVELOP FOR THIS AFTERNOON AND EVENING
OVER THE MOUNTAINS OF NORTHEAST UTAH. DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALLS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...THEN
SETTLE OVER CENTRAL UTAH THURSDAY. SEASONAL TEMPERATURES WILL
FOLLOW THE FRONT FOR THURSDAY. A SECONDARY FRONT WILL FOLLOW
FOR FRIDAY. THIS FRONT WILL BRING SPOTTY PRECIPITATION TO THE NORTH
ALONG WITH SLIGHTLY COOLER TEMPERATURES HEADING INTO THE WEEKEND.

DRIER AIR OVER THE AREA THIS WEEKEND WILL KEEP THUNDERSTORM ACTIVITY
TO A MINIMUM. MOISTURE WILL RETURN FROM THE SOUTH TUESDAY...BRINGING
SOME SHOWER AND THUNDERSTORM ACTIVITY TO NORTHEAST UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ010-012>014-016>021-241300-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-CENTRAL AND SOUTHWEST
MOUNTAINS-HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH
CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
700 AM MDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY
PRIMARILY OVER THE HIGHER TERRAIN...BUT POSSIBLY SPREADING INTO
ADJACENT VALLEY LOCATIONS LATE THIS AFTERNOON AND THIS EVENING.
STRONG GUSTY WINDS....DANGEROUS CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY MOUNTAIN RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL GET PUSHED INTO EXTREME SOUTHERN UTAH EARLY THIS
WEEKEND. THIS MOISTURE WILL SPREAD BACK TO THE NORTH ACROSS THE
OUTLOOK AREA BEGINNING LATE IN THE WEEKEND. THE BEST THREAT FOR
SHOWERS AND THUNDERSTORMS OVER SOUTHERN UTAH WILL OCCUR EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:28 AM MDTRed Flag WarningSLC20 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.